Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 22, NWS Denver/Boulder, CO

May 9, 2018Elbert County, Lincoln County, Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 9, 2018, 3:50 AM MDT for Elbert County, Lincoln County, Park County, Colorado. It took effect at May 10, 2018, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2018, 3:50 AM MDT (09:50 UTC)
In effect from
May 10, 2018, 11:00 AM MDT
Expired
May 10, 2018, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 73 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WWUS85 KBOU 090950
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
350 AM MDT Wed May 9 2018

...HIGH FIRE DANGER THURSDAY...

.Unseasonably warm temperatures, very low relative humidity and
gusty southwest winds will create high fire danger across central
and southeast Park, southeast Elbert and southern Lincoln
counties. 

COZ214-247-091800-
/O.UPG.KBOU.FW.A.0011.180510T1700Z-180511T0100Z/
/O.NEW.KBOU.FW.W.0022.180510T1700Z-180511T0100Z/
Central and Southeast Park County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
350 AM MDT Wed May 9 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, SOUTHEAST ELBERT
AND SOUTHERN LINCOLN COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 214 and 247.

* Timing...late Thursday morning through early Thursday evening.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Fires may start and spread rapidly with the very 
  warm, dry and gusty weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
221 
WWUS85 KBOU 092013
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
213 PM MDT Wed May 9 2018

COZ214-247-100415-
/O.NEW.KBOU.FW.A.0012.180511T1800Z-180512T0100Z/
/O.CON.KBOU.FW.W.0022.180510T1700Z-180511T0100Z/
Central and Southeast Park County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
213 PM MDT Wed May 9 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK,
SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK,
SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from
Friday afternoon through Friday evening.

* Affected Area...Fire Weather Zones 214 and 247.

* Timing...Red Flag conditions expected late Thursday morning
  through early Thursday evening. Then possibly again Friday 
  afternoon through early evening Friday.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent on Thursday and possibly
  as low as 10 percent on Friday.

* Impacts...Fires may start and spread rapidly with the very 
  warm, dry and gusty weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
541 
WWUS85 KBOU 100323
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
923 PM MDT Wed May 9 2018


COZ214-247-101300-
/O.CON.KBOU.FW.W.0022.180510T1700Z-180511T0100Z/
/O.CON.KBOU.FW.A.0012.180511T1800Z-180512T0100Z/
Central and Southeast Park County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
923 PM MDT Wed May 9 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK,
SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTH PARK, SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 214 and 247.

* Timing...Red Flag conditions expected late Thursday morning 
  through early Thursday evening. Then possibly again Friday 
  afternoon through early evening Friday.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent on Thursday and 
  possibly as low as 10 percent on Friday.

* Impacts...Fires may start and spread rapidly with the very 
  warm, dry and gusty weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
271 
WWUS85 KBOU 100833
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
233 AM MDT Thu May 10 2018

COZ214-247-101800-
/O.CON.KBOU.FW.W.0022.180510T1700Z-180511T0100Z/
/O.CON.KBOU.FW.A.0012.180511T1800Z-180512T0100Z/
Central and Southeast Park County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
233 AM MDT Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTH PARK, SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTH PARK, SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 214 and 247.

* Timing...Red Flag conditions expected late this morning through
  early this evening. Another round of Red Flag conditions are
  possible Friday, depending on location of a cold front.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Fires may start and spread rapidly with the very 
  warm, dry and gusty weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
455 
WWUS85 KBOU 101752
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1152 AM MDT Thu May 10 2018


COZ214-247-110200-
/O.CON.KBOU.FW.W.0022.000000T0000Z-180511T0100Z/
/O.CON.KBOU.FW.A.0012.180511T1800Z-180512T0100Z/
Central and Southeast Park County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1152 AM MDT Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, SOUTHEAST
ELBERT AND SOUTHERN LINCOLN COUNTIES...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTH PARK, SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 214 and 247.

* Timing...Red Flag conditions expected through early this 
  evening. Another round of Red Flag conditions are possible 
  Friday, depending on location of a cold front.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Fires may start and spread rapidly with the very 
  warm, dry and gusty weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
169 
WWUS85 KBOU 102129
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
329 PM MDT Thu May 10 2018


COZ214-247-110530-
/O.UPG.KBOU.FW.A.0012.180511T1800Z-180512T0100Z/
/O.NEW.KBOU.FW.W.0023.180511T1800Z-180512T0100Z/
/O.CON.KBOU.FW.W.0022.000000T0000Z-180511T0100Z/
Central and Southeast Park County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
329 PM MDT Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, SOUTHEAST
ELBERT AND SOUTHERN LINCOLN COUNTIES...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, SOUTHEAST
ELBERT AND SOUTHERN LINCOLN COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 7 PM MDT Friday. The Fire Weather Watch is no longer
in effect.

* Affected Area...Fire Weather Zones 214 and 247.

* Timing...Red Flag conditions expected through early this
  evening. Another round of Red Flag conditions will occur Friday
  from noon to 7 PM MDT.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Fires may start and spread rapidly with the very 
  warm, dry and gusty weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 8, 8:43 PM MDT, 7 hours 7 minutes earlier.

Area forecast discussion, May 8, 8:43 PM MDT, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
843 PM MDT Tue May 8 2018

.UPDATE...
Issued at 841 PM MDT Tue May 8 2018

Skies mostly clear this evening with light winds. No changes in
the forecast necessary.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM MDT Tue May 8 2018

Shallow convection will move across northeastern Colorado this
afternoon in a pocket of instability. This will mainly just be
cumulus clouds, but there will likely be a few light showers. This
still does not look like enough to mention PoPs. Nearly clear
skies across the rest of the area as drier air moves in from the
west.

Skies will clear this evening, with increasing high clouds on
Wednesday. With drier low level air, it still looks like there
won't be any more instability. We'll keep some low PoPs along the
east slopes of the Front Range and Monument Hill area where some
models show weak convection late in the day, but there could be
nothing. Forecast highs only a degree or two warmer than today due
to the high clouds.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 215 PM MDT Tue May 8 2018

The ridge axis over eastern CO Wednesday night will shift eastward
by Thursday, with the flow aloft increasing a bit more from the
west/southwest. Unseasonably warm temperatures expected on
Thursday with 700 mb temperatures 13-15C, which will translate to
high temperatures in the upper 80s. This would break the record
of 86 in Denver set back in 1991. Although the fuels have greened
up sufficiently in most areas, the fire danger will remain
elevated over parts of Park and Lincoln counties, reference the
discussion below. There will be a slight chance of high based
thunderstorms, mainly along the northern border late Thursday aftn
and evening along and ahead of a weak frontal boundary that will
push into the northeast plains around 00z Friday. Friday and
Friday night, the flow aloft will be more southwesterly with the
next system moving over northern UT/northeast NV by 00z Saturday.
Some high based thunderstorms will be possible, especially over
the mountains. Generally isolated high based thunderstorms over
all but the far northeast plains. Saturday and Saturday night
not looking as wet as the models have shifted the main trough
further west. Only weak qg ascent will be over the cwa on
Saturday/Saturday night. A cold front will allow for a shallow
moist airmass to settle over the northeast plains Saturday, with
an overrunning pattern developing. Best chance of persistent light
to moderate pcpn will be near the foothills and Palmer Divide. Best
chance of tstms will be over the elevated terrain, with increasing
stability over the plains with mainly sct light rain showers. A
little drier and warmer on Sunday. It will remain unsettled on
Monday and Tuesday, as the trough remains west of CO. Temperatures
will continue to moderate. Should have a better chance of
thunderstorms in the afternoon and evening both days with
temperatures in the mid 70s and better low level moisture in place
over the northeast plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 841 PM MDT Tue May 8 2018

VFR with clear skies and no impacts. Light e-se winds will turn
southerly towards midnight.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Tue May 8 2018

Record high temperatures expected for Denver on Thursday. The
unseasonably warm temperatures coupled with gusty winds, continued
dry fuels and low rh will elevate the fire danger over parts of
Park, southeast Elbert and southern Lincoln counties. As a result,
we have issued a Fire Weather Watch for the zones listed below.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for COZ214-247.

&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Entrekin
FIRE WEATHER...Cooper
Hazardous weather outlook, May 8, 10:54 AM MDT, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MDT Tue May 8 2018

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MDT Tue May 8 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Well above normal temperatures will occur over the plains
Wednesday and Thursday. There will be isolated to widely scattered
afternoon and early evening thunderstorms both days which will
produce mainly gusty winds and light rainfall.

A storm system will develop over the Great Basin Friday into
Saturday as a cold front moves across northeast Colorado. This
will bring a better chance of showers and thunderstorms late
Friday into Saturday. A chance of showers and a few thunderstorms
may linger into Sunday as the storm system remains nearly
stationary.  Drier and warmer weather will return on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:13 PM MDTFire Weather WatchBOUElbert, Lincoln, Park25 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.